Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 168, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2014, 1:35 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2014, 1:35 AM CDT (06:35 UTC)
- Expired
- Jul 5, 2014, 2:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
037
WUUS53 KFSD 050635
SVRFSD
SDC023-053-050715-
/O.NEW.KFSD.SV.W.0168.140705T0635Z-140705T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
135 AM CDT SAT JUL 5 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
EXTREME SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH
DAKOTA...
* UNTIL 215 AM CDT
* AT 132 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GROSS...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PICKSTOWN...MARTY...RAVINIA...WAGNER AND DANTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4327 9834 4324 9825 4297 9809 4287 9826
4288 9832 4292 9841 4292 9844 4295 9848
4299 9851 4299 9865 4303 9870
TIME...MOT...LOC 0635Z 235DEG 17KT 4300 9852
HAIL...1.50IN
WIND...60MPH
$$
HANKO3 follow-up statements
888
WWUS53 KFSD 050648
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT SAT JUL 5 2014
SDC053-050658-
/O.CAN.KFSD.SV.W.0168.000000T0000Z-140705T0715Z/
GREGORY SD-
148 AM CDT SAT JUL 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN GREGORY
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4288 9832 4292 9841 4292 9844 4299 9851
4301 9850 4303 9851 4308 9861 4327 9834
4324 9825 4297 9809 4287 9826
TIME...MOT...LOC 0648Z 235DEG 17KT 4305 9846
$$
SDC023-050715-
/O.CON.KFSD.SV.W.0168.000000T0000Z-140705T0715Z/
CHARLES MIX SD-
148 AM CDT SAT JUL 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHARLES MIX COUNTY UNTIL 215 AM CDT...
AT 145 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PICKSTOWN...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RAVINIA...WAGNER AND DANTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4288 9832 4292 9841 4292 9844 4299 9851
4301 9850 4303 9851 4308 9861 4327 9834
4324 9825 4297 9809 4287 9826
TIME...MOT...LOC 0648Z 235DEG 17KT 4305 9846
HAIL...1.25IN
WIND...60MPH
$$
HANKO850
WWUS53 KFSD 050703
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 AM CDT SAT JUL 5 2014
SDC023-050715-
/O.CON.KFSD.SV.W.0168.000000T0000Z-140705T0715Z/
CHARLES MIX SD-
203 AM CDT SAT JUL 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CHARLES MIX COUNTY UNTIL 215 AM CDT...
AT 201 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAVINIA...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WAGNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4327 9834 4324 9825 4309 9817 4301 9838
4304 9847 4314 9852
TIME...MOT...LOC 0703Z 235DEG 17KT 4309 9838
HAIL...1.00IN
WIND...60MPH
$$
HANKO316
WWUS53 KFSD 050709
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 AM CDT SAT JUL 5 2014
SDC023-050719-
/O.EXP.KFSD.SV.W.0168.000000T0000Z-140705T0715Z/
CHARLES MIX SD-
209 AM CDT SAT JUL 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHARLES MIX
COUNTY WILL EXPIRE AT 215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4327 9834 4324 9825 4309 9817 4301 9838
4304 9847 4314 9852
TIME...MOT...LOC 0709Z 235DEG 17KT 4311 9835
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:01 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 4, 11:01 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 PM CDT FRI JUL 4 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 335 PM CDT FRI JUL 4 2014 WEAK CONVERGENT LINE APPROACHING THE WESTERN EDGE OF THE CWA. REALLY UNCERTAIN HOW THIS IS GOING TO PLAY OUT WITH UNSTABLE ATMOSPHERE ALOFT BUT LITTLE IN THE WAY OF CONVERGENCE OR FORCING. LOW LEVEL JET IS EXPECTED TO INCREASE THROUGH THE OVERNIGHT...BUT WITH STRONG WINDS ALREADY IN PLACE ACROSS THE AREA...CONVERGENCE REALLY DOESN/T CHANGE THROUGH THE OVERNIGHT. WITH INCREASING MOISTURE TRANSPORT...COULD BE JUST ENOUGH TO SPARK OFF A STORM OR TWO. HAVE KEPT BROADBRUSHED POPS THROUGH THE OVERNIGHT PERIOD. MODELS HAVE TRENDED SLIGHTLY STRONGER WITH THE ELEVATED CAP...SO HAVE NOT MADE ANY SIGNIFICANT ADJUSTMENTS TO THE POPS. IN TERMS OF LOWS TONIGHT...HAVE SIDED WITH WARMER RAW NUMBERS WITH SEMI-MIXED ATMOSPHERE THROUGH THE OVERNIGHT. ANY LINGERING CONVECTION IS EXPECTED TO SHIFT EAST THROUGH THE MORNING HOURS ON SATURDAY GIVING WAY TO MOSTLY SUNNY SKIES. WINDS SHOULD GRADUALLY DECREASE THROUGH THE DAY AS WEAK BOUNDARY MOVES THROUGH THE AREA. LITTLE IN THE WAY OF LOW LEVEL MOISTURE SO FRONT IS EXPECTED TO MOVE THROUGH WITH LITTLE FANFARE. DESPITE THE FRONT...TEMPERATURES ALOFT ARE NOT EXPECTED TO CHANGE MUCH AND THUS THE ABOVE AVERAGE TEMPERATURES ARE WARRANTED. NEAR ADVISORY CRITERIA ON HEAT INDICES ACROSS CENTRAL SOUTH DAKOTA...BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT TO ISSUE SECOND PERIOD ADVISORY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 335 PM CDT FRI JUL 4 2014 SATURDAY NIGHT SHOULD BE WARM AND QUIET WITH THE AREA JUST AHEAD OF AN INCOMING WEAKER WAVE. LOWS WILL MAINLY BE IN THE MID 60S TO AROUND 70. BY SUNDAY AFTERNOON INTO SUNDAY NIGHT A WEAK WAVE WILL MOVE THROUGH THE AREA WHICH WILL SWING A WEAK BOUNDARY THROUGH. THIS WILL LIKELY BE ENOUGH TO SPARK ISOLATED THUNDERSTORMS...WITH THE BETTER CHANCES DURING THE AFTERNOON AND EVENING AND MAINLY IN THE SOUTHWEST THIRD OF THE CWA. THERE WILL BE A BIT OF A CAP TO BREAK SO THIS COULD KEEP ACTIVITY FROM DEVELOPING. IF IT CAN DEVELOP ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH PLENTY OF CAPE/INSTABILITY BUT NOT MUCH IN THE WAY OF LOW LEVEL OR DEEP LAYER SHEAR. ALONG AND AHEAD OF THE BOUNDARY WILL BE VERY WARM WITH DECENT MIXING. HIGHS SHOULD RANGE FROM 85 TO 90 IN THE NORTHERN CWA AND 90 TO 95 IN THE SOUTH. MONDAY WILL BE A BIT BEHIND THE COOL FRONT BUT THAT BACKSIDE OF THE TROUGH WILL BRING ANOTHER SURGE OF SUPPORT SO ISOLATED TO LOW END SCATTERED THUNDERSTORMS WILL BE POSSIBLE. NOT ANTICIPATING SEVERE WEATHER AT THIS TIME. HIGHS WILL MAINLY BE IN THE 80S. IN THE OUTER PERIODS(TUESDAY THROUGH FRIDAY)...AN EXITING TROUGH WILL GIVE WAY TO A FAIRLY FLAT RIDGE. THIS SHOULD SUPPORT TEMPERATURES AT OR ABOVE NORMAL THROUGH THE PERIOD WITH ONLY SPOTTY CHANCES FOR THUNDERSTORMS. THERE DOES APPEAR TO BE A BIT OF A JET STREAK MOVING THROUGH BY FRIDAY WHICH COULD BRING SOME BETTER CHANCES FOR THUNDERSTORMS FRIDAY NIGHT INTO THE WEEKEND BUT THAT IS OUT THERE A BIT SO JUST SOMETHING TO WATCH FOR NOW. OVERALL A FAIRLY TYPICAL SUMMERTIME PATTERN. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING) ISSUED AT 1100 PM CDT FRI JUL 4 2014 A FEW THUNDERSTORMS OUT THERE ACROSS NORTHWEST IOWA. THESE SHOULD MOVE OUT OF THE AREA OVER THE NEXT FEW HOURS. LOOKING MORE LIKELY THAT THE REMAINDER OF THE NIGHT IS DRY AND VFR...ALTHOUGH CAN NOT COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM OVERNIGHT. LOW LEVEL JET WILL INCREASE AFTER 06Z TO 40 TO 45 KTS...CAUSING SOME MARGINAL LOW LEVEL WIND SHEAR...ESPECIALLY IF SURFACE WINDS SLACKEN OFF ENOUGH. VFR CONDITIONS WILL CONTINUE THROUGH TOMORROW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...08 AVIATION...CHENARD
Hazardous weather outlook, Jul 4, 4:22 AM CDT, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 422 AM CDT FRI JUL 4 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-050930- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 422 AM CDT FRI JUL 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT, WITH THE BEST CHANCE OF STORMS TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO DIME SIZE AND 50 MPH WIND GUSTS IN THE AFTERNOON AND EVENING IN SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY. STORMS SUNDAY MAY BECOME SCATTERED SOUTH AND EAST OF SIOUX FALLS. ISOLATED STORMS EITHER DAY MAY PRODUCE HAIL UP TO DIME SIZE AND 50 MPH WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.